Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 161, NWS Topeka, KS

June 28, 1998Clay County, Riley County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 28, 1998, 11:38 PM CDT for Clay County, Riley County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 1998, 11:38 PM CDT (04:38 UTC)
Expired
Jun 29, 1998, 12:15 AM CDT
In force
37 min
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Clay County, KS, Riley County, KS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 7:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1998-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7536 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1998-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7536 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
985 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
18.3
Supercell composite
82.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTOP 290438 RRA
SVRTOP
KSC027-161-290515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1138 PM CDT SUN JUN 28 1998

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN AND CENTRAL CLAY COUNTY IN NORTH CENTRAL KANSAS
  WESTERN RILEY COUNTY IN NORTHEASTERN KANSAS

* UNTIL 1215 AM CDT

* AT 1135 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTH OF CLAY CENTER...MOVING SOUTHEAST
  AT 25 MPH.

* SOME LOCATIONS AFFECTED...
  CLAY CENTER
  GREEM
  LASITA
  LEONARDVILLE

A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES.

LARGE HAIL IS LIKELY.  GO INSIDE A STURDY BUILDING AND STAY AWAY
FROM WINDOWS!


DLR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:54 PM CDT, 7 hours 44 minutes earlier.

Area forecast discussion, Jun 28, 3:54 PM CDT, 7 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
354 PM CDT SUN JUN 28 1998

...WHERE RAINS WILL FOCUS OVERNIGHT AND AGAIN MONDAY NIGHT AND
EXTENT OF HEAT ADVISORY ON MONDAY ARE MAIN CONCERNS ALONG WITH
LOCALLY HEAVY RAINS...

SURFACE BOUNDARY EXTENDED FROM NORTHEAST KANSAS INTO OKLAHOMA
PANHANDLE AT 18Z.  LATEST ADAP MOISTURE CONVERGENCE FOCUSING ALONG
THIS LINE AT 20Z AND ALSO SHOWING LITTLE IF ANY CAP OVER CWA.
MODELS SHOWING SHORTWAVE EMERGING FROM WRN KS TO HELP PROVIDE
ADDITIONAL LIFT OVER BOUNDARY DURING THE OVERNIGHT HOURS.  IMPULSE
THEN WEAKENS AND EXITS AREA BY AROUND 12Z.  GIVEN THE LOCAL AMOUNTS
OF RAIN OF 3-6 INCHES OVER THE FAR NORTHERN COUNTIES AND SOME
STREAMS ALREADY ABOVE OR EXPECTED TO CREST NEAR FLOOD STAGE...HAVE
FLASH FLOOD WATCH POSTED FOR THESE AREAS AND EXPANDED SOUTHWARD
GENERALLY TO NEAR INTERSTATE 70 WHERE WOULD EXPECT THUNDERSTORMS TO
DEVELOP OR SPREAD.  PRECIPITABLE WATER VALUES AROUND 2 INCHES...DEW
POINTS IN THE MIDDLE TO UPPER 70S AMPLE BREEDING GROUND FOR LOCALLY
HEAVY RAINS.  LOWS IN THE LOWER TO MIDDLE 70S WILL BE AFFECTED BY
RAIN COOLED AIR.

FOR LATER PERIODS GOING MORE WITH AVN/ETA SOLUTION IN BRINGING
ANOTHER PIECE OF SHORTWAVE ENERGY EASTWARD MAINLY MONDAY NIGHT.
HOWEVER MODELS WANT TO PUSH FRONTAL BOUNDARY NORTH DURING THE DAY
MONDAY AND NOT SURE WHERE OUTFLOW BOUNDARYS AND FRONT WILL WIND UP
SO COULD SEE SOME CHANCE FOR CONVECTION REDEVLOPING ALONG BOUNDARIES
BY LATE AFTERNOON.  TEMPERATURES IN THE LOWER TO MIDDLE 90S WITH
HEAT INDICIES APPROACHING 105 DEGREES WHERE AREAS IN THE LOWER 90S
AND EXCEEDING 105 DEGREES IN THE MIDDLE 90S.  THUS HAVE REISSUED A
HEAT ADVISORY FOR EAST CENTRAL INTO NORTH CENTRAL KANSAS FOR
MONDAY.  MAY NEED FOR NORTHEAST KANSAS BUT DEPENDS ON BOUNDARY.

DEPENDING ON UPPER FEATURE TO WORK EAST OF AREA AND BOUNDARY TO SLIP
INTO SOUTHERN PORTIONS OF CWA ON TUESDAY.  WILL KEEP SOME SLIGHT
CHANCE FOR PRECIPITATION ACROSS AREA BUT THINK BETTER CHANCE FOR
TUESDAY NIGHT INTO WEDNESDAY.  TEMPERATURES JUST A TAD COOLER FOR
HIGHS ON TUESDAY.

.TOP...FLASH FLOOD ADVISORY FOR AREAS MAINLY ALONG AND NORTH OF A LAWRENCE
       TOPEKA...MANHATTAN TO CONCORDIA LINE TONIGHT.
    ...HEAT ADVISORY THROUGH MONDAY EAST CENTRAL AND NORTH CENTRAL
       AREAS.

FRANTZ

In the hours before

Local storm report, Jun 28, 8:11 PM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KANSAS
811 PM CDT SUN JUN 28 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    LECOMPTON                 KS   2 INCH HAIL
06/28/98   DOUGLAS                        1 SW LECOMPTON
Local storm report, Jun 28, 8:46 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KANSAS
846 PM CDT SUN JUN 28 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0837 PM    JUNCTION CITY             KS   1.75 INCH HAIL
06/28/98   GEARY

0837 PM    FLUSH                     KS   1.75 INCH HAIL
06/28/98   POTTAWATOMIE

0840 PM    7 SE SENECA               KS   1 INCH HAIL
06/28/98   NEMAHA
Local storm report, Jun 28, 8:46 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KANSAS
846 PM CDT SUN JUN 28 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0837 PM    JUNCTION CITY             KS   1.75 INCH HAIL
06/28/98   GEARY

0837 PM    FLUSH                     KS   1.75 INCH HAIL
06/28/98   POTTAWATOMIE

0840 PM    7 SE SENECA               KS   1 INCH HAIL
06/28/98   NEMAHA
Local storm report, Jun 28, 10:18 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KANSAS
1018 PM CDT SUN JUN 28 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0955 PM    BENNINGTON                KS   .88 INCH HAIL
06/28/98   OTTAWA

1005 PM    LEONARDVILLE              KS   1.75 INCH HAIL
06/28/98   RILEY

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:04 PM CDTSevere Thunderstorm WarningTOPJefferson, Shawnee31 min
Jun 28, 7:08 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary47 min
Jun 28, 7:29 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson46 min
Jun 28, 7:34 PM CDTSevere Thunderstorm WarningTOPShawnee26 min
Jun 28, 7:52 PM CDTSevere Thunderstorm WarningTOPGeary48 min
Jun 28, 8:01 PM CDTSevere Thunderstorm WarningTOPPottawatomie64 min
Jun 28, 8:14 PM CDTSevere Thunderstorm WarningTOPJackson61 min
Jun 28, 8:27 PM CDTSevere Thunderstorm WarningTOPGeary48 min
Jun 28, 8:45 PM CDTSevere Thunderstorm WarningTOPNemaha30 min
Jun 28, 9:41 PM CDTSevere Thunderstorm WarningTOPDickinson, Ottawa64 min
Jun 28, 10:01 PM CDTSevere Thunderstorm WarningTOPRiley49 min
Jun 28, 10:39 PM CDTFlash Flood WarningTOPMarshall, Washington3 hr
Jun 28, 10:39 PM CDTFlash Flood WarningTOPBrown, Nemaha3 hr
Jun 28, 10:43 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha47 min
Jun 29, 1:26 AM CDTFlash Flood WarningTOPMarshall, Nemaha, Washington4 hr
Jun 29, 6:06 PM CDTSevere Thunderstorm WarningTOPJackson, Nemaha29 min
Jun 29, 6:12 PM CDTSevere Thunderstorm WarningTOPRiley28 min
Jun 29, 6:14 PM CDTSevere Thunderstorm WarningTOPJackson31 min
Jun 29, 6:21 PM CDTTornado WarningTOPJackson29 min
Jun 29, 6:27 PM CDTSevere Thunderstorm WarningTOPBrown33 min
Jun 29, 6:32 PM CDTSevere Thunderstorm WarningTOPPottawatomie48 min
Jun 29, 6:43 PM CDTSevere Thunderstorm WarningTOPRiley47 min
Jun 29, 6:43 PM CDTTornado WarningTOPJackson, Jefferson, Shawnee42 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.